West Virginia, 2021Strong Wind in West Virginia, December 2, 2021
December 2, 2021 · NWS PBZ · 1 event in 1 county or zone
Strong winds were recorded in the ridges of West Virginia as cold front entered the Ohio River Valley. A tight pressure gradient, strong vertical wind shear, and mixing prompted a favorable environment for high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were recorded in the ridges of West Virginia as cold front entered the Ohio River Valley. A tight pressure gradient, strong vertical wind shear, and mixing prompted a favorable environment for high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 2, 6:41 AM EST, 19 minutes earlier.
Area forecast discussion, Dec 2, 6:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
641 AM EST Thu Dec 2 2021
.SYNOPSIS...
Scattered showers and windy conditions can be expected today with a
crossing cold front. Mainly dry weather is then expected through
Saturday under building high pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated to increase high temperatures today, close to GFS LAMP
guidance as this best reflects current and expected readings today.
Previous...Low pressure across Ern Canada is expected to drag a cold
front across the Upper Ohio Valley region today. Convergence along
and ahead of the front, with shortwave support aloft, should result
in scattered rain showers across the area.
A tight pressure gradient and mixing should result in gusty wind,
especially this aftn/eve. The strongest gusts are expected across the
higher terrain of WV, though speeds should be capped at sub advisory
levels. High temperatures are expected to be around 10 degrees above
seasonable levels ahead of the approaching cdfnt.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WNW flow could result in a few lake enhanced rain/snow showers N of I
80 tonight, though marginal lake-850mb delta T and lowering
subsidence inversion levels should limit this potential. Gusty wind
should gradually subside with a relaxing pressure gradient overnight.
Otherwise, building high pressure should result in mainly dry
weather tonight through Saturday night as it slides east across the
region.
More clouds are expected Friday in warm advection, though only
slight chances for light precip are expected N of PIT in weakening
vorticity advection. A clearing trend is then expected to start the
weekend.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model ensembles indicate a deepening trough should advance out of the
Midwest Sunday. Increasing moisture and shortwave support in SW flow
ahead of the trough should return rain chances to the region Sunday
afternoon. The best chance for rain is expected Sunday night and
Monday as the trough, and associated sfc cdfnt, crosses the region.
The rain could change/mix with snow before ending later Monday as the
trough exits, with a few snow showers remaining possible Monday night
N of I 80 in cold wrly flow.
Mainly dry weather is expected Tuesday under high pressure, before
rain and snow return Tuesday night and Wednesday ahead of another
trough approaching from the Central CONUS.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Intrusion of drier air will work to erode morning MVFR stratus,
leading to generally VFR conditions this aftn with gusty WSW wind up
to 30kts.
A cold front will pass this aftn/eve, but meager moisture return and
weak support aloft will keep any precipitation light/very isolated,
with confidence too low for mention. Look for wind to remain breezy
as it veers to the WNW, with lake moisture reintroducing MVFR/high
VFR stratus to mainly western PA and the higher elevations in WV.
High pressure and subsidence should calm winds and start returning
locations to VFR status Friday morning.
.Outlook...
Weak warm advection may generate localized precip could keep cause
MVFR restrictions to linger Friday. Otherwise, expect VFR conditions
until the next low pressure system arrives late Sunday into early
next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Dec 2, 3:05 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EST Thu Dec 2 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-030815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EST Thu Dec 2 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Eastern Tucker
- When
- December 2, 7:00 AM EST to 9:00 AM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Up to 5 2mph was measured the morning of December 2nd near Canaan Heights.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 2, 20211 death · 3 injured · 1 event
- Dense Fog in Texas, December 2, 20219 injured · $195,000 · 1 event
- Damaging Winds and Strong Wind in New York, December 2 to 3, 2021$12,000 · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 2, 20218 events
- Marine High Wind in Lake Superior, December 2, 20213 events
- Dense Fog in California, December 2 to 6, 20213 events
- Heavy Snow in Alaska, December 2 to 3, 20212 events
- Blizzard in Alaska, December 2 to 3, 20211 event
- Dense Fog in California, December 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996321.